Severe cholestatic liver failure associated with gemcitabine adjuvant monotherapy for pancreatic cancer

Takaho Okada, Shinichi Egawa, Fuyuhiko Motoi, Kuniharu Yamamoto, Shigeru Ottomo, Naoaki Sakata, Toshiki Rikiyama, Yu Katayose, Michiaki Unno

Research output: Contribution to journalArticlepeer-review

1 Citation (Scopus)

Abstract

We report a case of severe hepatic failure caused by gemcitabine hydrochloride (GEM) monotherapy after pancreaticoduodenectomy for advanced pancreatic cancer. A 73-year-old woman received GEM as an adjuvant chemotherapy. She suffered from progressive edema, fatigue, and jaundice after the third GEM administration. Severe liver dysfunction and elevation of bilirubin was observed. A computed tomography scan and magnetic resonance imaging showed diffuse liver swelling suggesting severe hepatic edema with fat accumulation. Needle biopsy of the liver revealed remarkable cholestasis and fat deposition with mild damage of hepatocytes. Drug-induced liver failure was suspected. GEM-stimulated lymphocyte test was negative, but antinuclear antibody was elevated with a marked inflammatory response. She improved to an almost normal condition by steroid and liver protective therapies within a week. Although the frequency of liver failure induced by GEM monotherapy is very rare, it could be fatal. It is important to distinguish it from other causes of liver dysfunction following pancreaticoduodenectomy. Early detection and appropriate drug therapy can improve the prognosis.

Original languageEnglish
Pages (from-to)391-395
Number of pages5
JournalClinical Journal of Gastroenterology
Volume4
Issue number6
DOIs
Publication statusPublished - 2011 Dec

Keywords

  • Advanced pancreatic cancer
  • Cholestatic liver failure
  • Gemcitabine hydrochloride

ASJC Scopus subject areas

  • Gastroenterology

Fingerprint Dive into the research topics of 'Severe cholestatic liver failure associated with gemcitabine adjuvant monotherapy for pancreatic cancer'. Together they form a unique fingerprint.

Cite this